Monday, November 16, 2009

Shake, rattle and roll

Whilst it should probably be obvious, it usually takes someone else to point out to me that I'm having a tougher time than usual. Actually it usually takes several efforts from different someones until I register things are just a little bit shit. It's nearly the end of the year, so it makes sense I'm just waking up to the fact that this year has been unusually difficult, even by my standards.

I need to be sick. Really sick. The kind where you vomit and vomit until there is no more left and start feeling better for it. Unfortunately I've got the constantly nauseous with occasional side order of vomit variety of feeling sick. I've rationalised this in a hundred different ways, some of which make logical sense and some of which are simply the kind of bullshit my mind comes up with on a daily basis to convince myself I am in fact "not sick". At least I can admit it's all just bullshit...eventually!

So having run through the usual list of puking can be normal for me, of course you feel shit you're overdoing things, the potential link between my having sex and spewing in front of the poor bloke*, plus various other nonsensical reasons to spew I finally twigged on to the real reason.

Opiate withdrawl and consequent lack of pain relief. I should've perhaps been a little quicker on the uptake when new GP increased my pain meds. The thing is that long term pain becomes a part of your life to such extent it ends up impossible to tell what is normal. Whilst I generally register than I'm in more pain than usual I have learnt to seperate out the feelings of pain from the rest of me...possibly too successfully. I simply can't imagine how it feels not to be in pain all the time. In fact thinking about it blows my mind so much I have to stop.

I have been using Oxycontin to treat my pain for most of the past decade. Apart from never having had the full 12 hours coverage and so taking it three times a day instead of two it's been incredibly successful and vastly improved my quality of life. It's a medication I wouldn't hesitate to recommend to other people who suffer from extreme chronic pain. From a patient perspective Oxycontin works effectively to reduce pain sensations without major side effects, unlike say Oramorph which seems to attack the pain by making the user feel so 'smacked out' they don't really care about being in pain.

Over the years I've used Oxycontin it has been normal for me to occasionally go through periods where, for whatever reason, my body doesn't digest the tablets and they simply pass straight through me. Typically I'd notice a few days of increased pain/difficulty, wander around in a daze not knowing why, then realise when the tablets start to appear in the toilet bowl. Undigested Oxycontin floats and is often left behind after flushing the toilet so it's easy to tell when it's going straight through!

I'd sort of noticed this had been happening alot more frequently the past six months or so and been toying with the potentiallycompletely insane idea of stopping it altogether and going medication free** for some time. I've previously been on far greater doses of controlled drugs and so have some, limited experience of withdrawl. I was at one stage prescribed 260mg of Oxycontin per day alongside 50mcg of Fentanyl, patch to be changed every 48 hours instead of every 72. No-one really understands the reasons, but for many people with Ehlers Danlos Syndrome medications simply don't work as they do in non bendy people. EDS'ers tend to fall into 2 main groups; those who are extremely sensitive to any kind of medication and become sedated from milder forms of pain relief such as paracetamol, and those who seem to have the ability to consume enough opiates to render a large elephant unconscious for a year. I fall firmly into the second category, and even on the full amount of Oxycontin, Fentanyl and Topiramate was able to function enough to drive.

Although I could function, all that medication caused it's own problems so I eventually decided to come off the Fentanyl and use a reduced dose of Oxycontin, then a year or so later remove the Topiramate altogether. It was some time ago, and is probably fortunate I don't remember a great deal about the entire experience. What I do remember is that the safest, easiest option was decided to be removing a fentanyl patch early one morning, going 'cold turkey' throughout the day and then switching to an initially increased dose of Oxycontin 12 hours later. For that 12 hour period however I couldn't take any additional medication. I have blurred memories of feeling much as I do now, sweaty, shivery and shaky seemingly without end. However, because I was physically dependant on the medication but not addicted it was far easier for me to just feel like absolute death for a day than it would be for an addict.

Thinking back the instances of Oxycontin not digesting have been becoming more and more frequent through the past 12 months. It's now reached a point where the medication is not working/not being digested far more frequently than it is. This may account for many of the difficulties I've been having these past few months...I'm probably going into withdrawal for a few days at a time before the tablets digest for the odd dose or two and mean I just start to withdraw again a few days later. The ultimate result being I feel like death warmed up most of the time.

So, in an hour I'm off to see New GP again. I'm hoping to go to see The Best Man next week, which involves flying so I desperately want to be feeling better. At the moment my, very probably suicidal plan, is to just not even bother swallowing the Oxycontin and see how quickly it comes out of my system, or how miserable it makes me...whichever comes first. I'm hoping a few days of a cannabis/diazepam cocktail will be enough to cover the worst withdrawl and pain symtoms until my system is fully clear of the Oxycontin and I can make an assessment of how things are then.

So, either the GP will talk me out of this, or I'll be having a spectacularly miserable 3 days. Whichever, wish me luck won't you?

*Yes, again. Already. And, let's face it, however nice the man is about it, vomit is a bit of a turn off! "Hello darling I need to spew" just doesn't have the same ring to it as "Hello darling like my new lingerie!"
**apart from the dope. Are you listening Mr Johnson? Some of us really, really need you to sort out the position on medical marijuana!


LceeL said...

Wish you luck? From the bottom of my heart, sweetheart. I wish I could do more.

alhi said...

All the luck in the world. Hope New GP can do something for you to let you enjoy next week.
Let us know how you get on.

cogidubnus said...

For anyone with half a sense of humour, "Hello darling I need to spew" would be such a novel line, it might actually work!

Madison Rose said...

Best of British, old stick!

Steve said...

Keep yourself very hydrated--not with sodas and coffee but with water and get some electrolyte mix.

OxyContin is legal heroin and interchangeable with heroin. Most people who come to us having been on Oxy for as long as you have developed opioid induced hyperalgesia--the pain is greater because of the drug.


BenefitScroungingScum said...

Steve: That's interesting thank you. Is it interchangeable with heroin even when it's been taken correctly and never crushed/split etc?
It's amazing how thirsty withdrawal makes you and how much I wanted sweet, sugary drinks.
Do you see many people with a physical dependance rather than addiction? If so, how do you tackle the physical withdrawal? I'm hoping that if I taper the dose down it won't be too bad. GP hopes I can reduce by an initial 40 mg dose but I wonder if that's going to be too much?

Thank you very much Lou, Alhi, Madison and Cogi Xx

Achelois said...

haven't had internet access so only just catching up and thinking of you. Its odd though different people's experiences of pain relief - I cannot tolerate oxycontin at all but take oramorph for breakthrough pain - although not each day, I do not experience the 'smacked out' experience you describe at all though. Googled opioid induced hyperalgesia it made interesting reading.